Low back pain ( trapped nerve ) on t3

Hi everyone,

I started t3 in November and have worked up to 35mcg. I noticed increase of back pain and digestive issues at first but these improved as I raised, ( but the back pain comes and goes ). I am feeling better than I have in years. I have more energy and have lost weight without even trying. With my new energy I have been amazed that I am able to do more.

Last week I painted the kitchen, heard a 'clunk'. I am now laid up with a bad back ( trapped nerve ). I am wondering if the t3 has affected my adrenals as I've read that low adrenals cause loose ligaments. This happened before when I tried t3 but when I stopped my back pain completely vanished.

Am I doing too much too soon or still hypo? I thought that the t3 would help my muscles to be stronger.

Thanks in advance

Carolineanne x

18 Replies

  • It could be that you need a small increase. When we do activity our T3 lowers. I suppose it depends how active you were when decorating but you may also have twisted your back.

    I take T3 only at present. I have decorated and painted two rooms without a problem, thankfully.

  • CarolineAnne, T3 will make you feel well enough to exercise and do chores but it won't strengthen muscles weakened due to inactivity and illness. You have to rebuild your muscle strength gradually before undertaking strenuous activity.

  • Thanks Clutter. I have been inactive for a good number of years. I have been doing Pilates but I guess I'm just at the beginning and even though I feel better my body is still weak. I've got a ways to go. :)

  • CarolineAnne, that's the position for me too, although I need to push myself more than I do currently.

  • I really understand Clutter..i just seem to have lost motivation, due to returning symptoms and inability to raise my dose. Like you, i was very fit and active, before this. Only a shell of my former self. I really thought by now, i would be a normal weight and back to normal otherwise. I really don't expect that anymore.

  • (((Faith))), keep hoping and keep trying to be as well as you can.

  • Thank you and you too!

  • I suffered debilitating back ache on Levo which I believe now to be low adrenal reserve. I now take nutri adrenal extra along with my t3. ( and nutri thyroid )

  • I take t3 only and found after I came off T4 as it did not agree with me. I needed to build up my activities very slowly over the last year. Exercise and things like decorating are quite taxing and will use up your T3 quickly.

    It may be that your back problem is unrelated to the t3 and purely from bending and twisting when decorating.

    You mention Pilates. That is one of the best exercises you can do to strengthen your core. We could all probably do with that anyway. What you find after doing pilates for a while is that your posture will improve, so your body will be better aligned and so a lot of the aches and pains in the body will fade away into the background. I found after I had done it for a while that a weakness where I hurt my back although it comes back occasionally it is not the huge problem that used to lay me up. If you can afford it get a home machine. Then you can do it every day. I grew an inch! I love bending and stretching now.

    Gentle repetitive exercise is the thing that always works for me along with walking.

    Try gently stretching the leg where the nerve is trapped. Physio can also help as they have a machine which stimulates the blood supply to where the injury is.


  • Thanks everyone for replying. I think I probably over did it. I have been rushing about all over the place for weeks excited to be able to do things again. Organising the house etc. you are all right about needing to take it more slowly and gently :)

    I used to have a Pilates performer that I got after watching QVC back in 2005. I also used to cycle 15 miles a day. Then I couldn't keep up with exercise anymore. The weight was piling on and I was struggling with tiredness. I had to give up in the end. When we moved house it went in the skip. Lol.

  • I had the weight pile on while exercising also and only eating salads. I gained 11 lbs in 1 week, while exercising 7 hours a week. I got weaker and heavier, my feet got horrible pain and i had terrible insomnia. I finally realized that as long as i had low metabolism, it was hopeless. I can't believe i am still ill all these years later.

  • I had foot pain. Pain everywhere really. I had to go sick from work. The thyroxine made me feel worse. For years I tried to get better. I found that my vitamin d was low (6) and taking high dose supplements helped as did Vit b12. T3 is helping now more than thyroxine did.

    It is good to have some hope as it was the same for me for years. I just could not get well. Hang in there :)

  • Thanks. I just keep swelling and then improving some, then again, over and over. Meds just don't work for me and i am unable to find out why. I had gotten up my levels from horrible to great.. , b12, ferritin, iron, d and never felt one bit better. I am just swollen.

  • Hi CarolineAnne,

    You write that you used to cycle.

    I used to have a lot of back ache in my 20's, until I started cycling. I didn't do long distance like you, just everyday stuff, instead of driving, as much as I could. I'd also do more relaxing cycling at the weekends. It felt like the up and down motion of my legs was giving my back a sort of massage.

  • Sadly I haven't cycled for years now. I couldn't even walk for a lot of the time. This disease takes so much. You can see your health and vitality slipping away. I spent a long time bed bound. It would be nice to cycle again one day. Maybe it would help my back. :)

  • I know what you mean. I had such intense groin pain when on Levo. I had to stop cycling. It put me in bed too, but not quite bed bound (poor you). I haven't cycled since either (I garden instead) but the back pain hasn't returned. I've read that lower back pain is a symptom of low adrenal reserve, and exercise improves it (and hypo).

    T3 really turned things around for me too, but it's so easy to get carried away with all that wonderful energy, doesn't it feels great to be alive again?!

    Are you taking too much, too soon? My endo. suggested T3 to me, but was very cautious. I had to agree to stop all other thyroid meds (I was on NDT), and take a low dose (20mcg) for a year ("to allow it to get to the cell level" as she put it). It was increased by another 20mcg, and I waited another year. All the aches and pains disappeared like magic, and my energy started to increase (it hasn't got rid of the brain fog though).

    Do you crunch the tablets before swallowing? Doing that dramatically improved my energy levels, and meant I could reduce the dose.

    Taking it overnight also helped.

    Have you thought of changing your brand of T3? I've had to change from my original UK Liothyronine. The new one, US Liothyronine, is nowhere near as good for me as the UK. The aches and pains are coming back, and I don't feel so well.

    Have you read Paul Robinson's book "Recovering With T3......" ? It answered a lot of my questions.

  • hi CarolineAnne,

    I have just started chair exercises, run in conjunction with our GP surgery and a local housing company. They are strength exercises, all done sitting on a chair and with the aid of a resistance band for some of them. I did not think this would be very strenuous, but while not overtaxing, they are very good. The next day after the first class I ached, but it only lasted a day. This week I have not ached at all. I am in Essex, but would think something like this would be in other health areas also. Perhaps you have something near you.

  • Jbee- that sounds quite good. Not too energetic but gently stretching and strengthening. I'll have to have a look out in my area. When I did my first pilates session, my arms ached so much. :)

You may also like...